Abusers warned of 'benzo' drug overdose risks
Health authorities have warned of the danger of misusing diazepam-type drugs known as benzos.
Deaths due to the misuse of benzos in Northern Ireland increased by almost 20% in 2014-15.
Figures from the Public Health Agency and the Social Care Board show the number of deaths rose from 45 to 63.
Users of these drugs who have not been prescribed them and feel unwell are advised to seek medical help immediately.
The drugs were often a factor in fatal overdoses, especially when combined with other drugs, such as pregbalin or heroin, said Joe Brogan of the Social Care board (HSCB).
"The drugs have many potential side effects and may increase the risk of suicide in some people," said Mr Brogan.
The HSCB has warned users not to buy the drugs from unauthorised sources, such as the street or the internet, as counterfeit benzos are believed to be in circulation.
Mr Brogan added that, even when prescribed by a doctor, drugs "should never be shared with other individuals such as neighbours, family or friends, even if their symptoms are the same".
Victoria Creasey of the Public Health Agency said all drugs carried risks.
"The PHA strongly recommends that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription," she said.
Det Supt Bobby Singleton said the misuse of drugs and the resulting deaths were a real concern to the PSNI and to local communities.
"If you supply controlled drugs without a licence or in other unlawful ways you are committing a criminal offence," he said.
He urged anyone with information about the unlawful supply of drugs in their community to contact the police.
The full scientific name for the drugs is benzodiazepines, and they include diazepam, nitrazepam, temazepam and alprazolam.